[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.168.111.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 9, 1978

Azathioprine and Breast Carcinoma

Author Affiliations

The University of Texas System Cancer Center Houston

JAMA. 1978;239(2):107-108. doi:10.1001/jama.1978.03280290027008
Abstract

To the Editor.—  E. S. Kurtides, MD, recently reported in The Journal (238:28, 1977) on a patient with idiopathic thrombocythemia treated with busulfan in whom breast carcinoma developed. He also cited two reported cases of breast carcinoma developing in two patients with multiple myeloma (236:1609-1610, 1976), both were treated with melphalan and prednisolone, and one of the two patients received procarbazine hydrochloride in addition. We would like to report two cases of breast carcinoma occurring in patients treated with azathioprine.

Report of Cases.—Case 1.—  A 46-year-old woman had chronic active hepatitis in 1971 and was treated with azathioprine and prednisolone from May 1971 to December 1972, at which time the administration of prednisolone was discontinued. In June 1977 breast carcinoma was diagnosed in the left breast, and a left radical mastectomy was performed with no axillary metastases found.

Case 2.—  A 38-year-old woman had a donor-related (sibling) renal

×